Alert archive / North Dakota / Wind Chill Warnings in 2009

Wind Chill Warning 4, NWS Bismarck, ND

December 12, 20099 counties in North Dakota

NWS Bismarck, ND issued this wind chill warning at Dec 12, 2009, 8:52 PM CST for 9 counties in North Dakota. It took effect at Dec 13, 2009, 12:00 AM CST. It was in force for 12 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 12, 2009, 8:52 PM CST (02:52 UTC)
In effect from
Dec 13, 2009, 12:00 AM CST
Expired
Dec 13, 2009, 12:00 PM CST
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Dec 13, 3:05 AM CSTEXTR WIND CHILL -456 W Crosby, ND
Dec 13, 5:59 AM CSTEXTR WIND CHILL -451 W Mohall, ND
Dec 13, 7:59 AM CSTEXTR WIND CHILL -471 Ne Bowbells, ND
Dec 13, 8:00 AM CSTEXTR WIND CHILL -402 S Rolla, ND
Dec 13, 8:00 AM CSTSNOW 1Bottineau, ND
Dec 13, 8:00 AM CSTSNOW 1Lansford, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KBIS 130252
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CST SAT DEC 12 2009

...A WIND CHILL WARNING HAS BEEN ISSUED FOR PORTIONS OF NORTH
CENTRAL AND NORTHWEST NORTH DAKOTA UNTIL NOON CST SUNDAY...

...A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST SUNDAY
EVENING FOR THE REMAINDER OF WESTERN AND CENTRAL NORTH DAKOTA...

.ARCTIC HIGH PRESSURE OVER CENTRAL ALBERTA WILL MOVE INTO THE
STATE TONIGHT. TEMPERATURES ARE EXPECTED TO SLOWLY FALL THIS
EVENING...THEN FALL SHARPLY LATE TONIGHT AS THE ARCTIC AIR FULLY
ENVELOPS WESTERN AND CENTRAL NORTH DAKOTA. BY SUNDAY MORNING
TEMPERATURES WILL RANGE FROM NEAR 25 BELOW ALONG THE CANADIAN
BORDER TO AROUND 10 BELOW ALONG THE SOUTH DAKOTA BORDER. THE
SUBZERO TEMPERATURES COMBINED WITH NORTH WINDS 5 TO 15 MPH WILL
DROP THE WIND CHILL INDEX TO 25 TO 45 BELOW BY SUNDAY MORNING. THE
BITTERLY COLD WIND CHILLS WILL CONTINUE THROUGH THE DAY SUNDAY.

BE SURE TO CARRY A WINTER SURVIVAL KIT IF TRAVELING AND LET
OTHERS KNOW YOUR TRAVEL ROUTE. IF YOU ARE TRAVELING AND BECOME
STRANDED DO NOT LEAVE THE SAFETY OF YOUR VEHICLE. EXPOSED SKIN
WILL FREEZE IN 10 TO 30 MINUTES.

NDZ001>005-009>013-131100-
/O.NEW.KBIS.WC.W.0004.091213T0600Z-091213T1800Z/
/O.NEW.KBIS.WC.Y.0016.091213T1800Z-091214T0000Z/
/O.EXT.KBIS.WC.Y.0015.000000T0000Z-091213T0600Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...RUGBY
852 PM CST SAT DEC 12 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT... 
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
SUNDAY...
...WIND CHILL ADVISORY IN EFFECT FROM NOON TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
SUNDAY. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT. A
WIND CHILL ADVISORY WILL ALSO BE IN EFFECT FROM NOON SUNDAY UNTIL
6 PM CST.

* TEMPERATURES TONIGHT AND SUNDAY MORNING WILL RANGE FROM AROUND
  20 TO 25 BELOW IN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA.
  NORTH WINDS OF 5 TO 15 MPH WILL DROP THE WIND CHILL INDEX TO 40
  TO 45 BELOW LATE TONIGHT THROUGH SUNDAY MORNING. WIND CHILLS
  WILL REMAIN FROM 25 TO 35 BELOW SUNDAY AFTERNOON.

* EXPOSED SKIN WILL FREEZE IN 10 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

NDZ017>023-025-031>037-131100-
/O.CON.KBIS.WC.Y.0015.000000T0000Z-091214T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN
852 PM CST SAT DEC 12 2009 /752 PM MST SAT DEC 12 2009/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ SUNDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
SUNDAY. 

* TEMPERATURES TONIGHT AND SUNDAY MORNING WILL RANGE FROM AROUND
  10 TO 20 BELOW. NORTH WINDS 5 TO 15 MPH WILL DROP THE WIND CHILL
  INDEX TO 25 TO 40 BELOW TONIGHT...THROUGH SUNDAY AFTERNOON.

* EXPOSED SKIN WILL FREEZE IN 10 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. BE
SURE TO CARRY A WINTER SURVIVAL KIT IF TRAVELING AND LET OTHERS
KNOW YOUR TRAVEL ROUTE. IF VENTURING OUTDOORS...BE SURE TO KEEP
EXPOSED SKIN TO A MINIMUM AND DRESS WARMLY.

&&

$$

NDZ040>048-050-051-131100-
/O.CON.KBIS.WC.Y.0015.091213T0600Z-091214T0000Z/
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...
OAKES
852 PM CST SAT DEC 12 2009 /752 PM MST SAT DEC 12 2009/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO 6 PM CST /5 PM MST/ SUNDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO 6 PM CST /5 PM MST/ SUNDAY. 

* TEMPERATURES LATE TONIGHT AND INTO SUNDAY MORNING WILL RANGE
  FROM 10 BELOW TO 15 BELOW. NORTH WINDS OF 5 TO 15 MPH WILL DROP
  THE WIND CHILL INDEX TO 25 TO 35 BELOW BY SUNDAY MORNING.

* EXPOSED SKIN WILL FREEZE IN 10 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. BE
SURE TO CARRY A WINTER SURVIVAL KIT IF TRAVELING AND LET OTHERS
KNOW YOUR TRAVEL ROUTE. IF VENTURING OUTDOORS...BE SURE TO KEEP
EXPOSED SKIN TO A MINIMUM AND DRESS WARMLY.

&&

$$
3 follow-up statements
000 
WWUS43 KBIS 130646
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CST SUN DEC 13 2009

...A WIND CHILL WARNING IS IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND NORTHWEST NORTH DAKOTA UNTIL NOON CST SUNDAY...AND A
WIND CHILL ADVISORY IS IN EFFECT FROM NOON CST UNTIL 6 PM CST
SUNDAY...

...A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST SUNDAY
EVENING FOR THE REMAINDER OF WESTERN AND CENTRAL NORTH DAKOTA...

.ARCTIC HIGH PRESSURE OVER CENTRAL ALBERTA WILL MOVE INTO THE
STATE TONIGHT. TEMPERATURES WILL FALL SHARPLY TONIGHT AS THE
ARCTIC AIR FULLY ENVELOPS WESTERN AND CENTRAL NORTH DAKOTA. BY
SUNDAY MORNING TEMPERATURES WILL RANGE FROM NEAR 25 BELOW ALONG
THE CANADIAN BORDER TO AROUND 10 BELOW ALONG THE SOUTH DAKOTA
BORDER. THE SUBZERO TEMPERATURES COMBINED WITH NORTH WINDS 5 TO 15
MPH WILL DROP THE WIND CHILL INDEX TO 25 TO 45 BELOW BY SUNDAY
MORNING. THE BITTERLY COLD WIND CHILLS WILL CONTINUE THROUGH THE
DAY SUNDAY.

BE SURE TO CARRY A WINTER SURVIVAL KIT IF TRAVELING AND LET
OTHERS KNOW YOUR TRAVEL ROUTE. IF YOU ARE TRAVELING AND BECOME
STRANDED DO NOT LEAVE THE SAFETY OF YOUR VEHICLE. EXPOSED SKIN
WILL FREEZE IN 10 TO 30 MINUTES.

NDZ001>005-009>013-131500-
/O.CON.KBIS.WC.W.0004.000000T0000Z-091213T1800Z/
/O.CON.KBIS.WC.Y.0016.091213T1800Z-091214T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...RUGBY
1246 AM CST SUN DEC 13 2009

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
CST THIS EVENING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY. A
WIND CHILL ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING. 

* TEMPERATURES TONIGHT AND SUNDAY MORNING WILL RANGE FROM AROUND
  20 TO 25 BELOW IN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA.
  NORTH WINDS OF 5 TO 15 MPH WILL DROP THE WIND CHILL INDEX TO 40
  TO 45 BELOW THROUGH SUNDAY MORNING. WIND CHILLS WILL REMAIN
  FROM 25 TO 35 BELOW SUNDAY AFTERNOON.

* EXPOSED SKIN WILL FREEZE IN 10 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

NDZ017>023-025-031>037-040>048-050-051-131500-
/O.CON.KBIS.WC.Y.0015.000000T0000Z-091214T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
1246 AM CST SUN DEC 13 2009 /1146 PM MST SAT DEC 12 2009/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THIS EVENING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING. 

* TEMPERATURES TONIGHT AND SUNDAY MORNING WILL RANGE FROM AROUND 
  10 TO 20 BELOW. NORTH WINDS 5 TO 15 MPH WILL DROP THE WIND 
  CHILL INDEX TO 25 TO 40 BELOW TONIGHT...THROUGH SUNDAY 
  AFTERNOON. 

* EXPOSED SKIN WILL FREEZE IN 10 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. BE
SURE TO CARRY A WINTER SURVIVAL KIT IF TRAVELING AND LET OTHERS
KNOW YOUR TRAVEL ROUTE. IF VENTURING OUTDOORS...BE SURE TO KEEP
EXPOSED SKIN TO A MINIMUM AND DRESS WARMLY.

&&

$$
000 
WWUS43 KBIS 131047
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CST SUN DEC 13 2009

...BITTERLY COLD WIND CHILLS CAN BE EXPECTED TODAY AS AN ARCTIC
HIGH PRESSURE SYSTEM MOVES OVER WESTERN AND CENTRAL NORTH
DAKOTA... 

.ARCTIC HIGH PRESSURE WILL CONTINUE TO PUSH INTO THE STATE TODAY.
AFTERNOON HIGHS WILL RANGE FROM AROUND ZERO ALONG THE SOUTH DAKOTA
BORDER TO NEAR 15 BELOW ALONG THE CANADIAN BORDER. THE COLD
TEMPERATURES COMBINED WITH NORTH WINDS OF 5 TO 15 MPH WILL CAUSE
WIND CHILLS OF 35 TO 50 BELOW THIS MORNING...AND 25 TO 40 BELOW
THIS AFTERNOON. WESTERN AND CENTRAL NORTH DAKOTA WILL REMAIN IN
THE FIRM GRIP OF THE ARCTIC HIGH PRESSURE SYSTEM THROUGH TUESDAY.

IN ADDITION...PERIODS OF LIGHT SNOW CAN BE EXPECTED IN SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SNOWFALL COULD
RANGE FROM 1 TO 2 INCHES ALONG INTERSTATE 94 TO NEAR 3 INCHES
ALONG THE SOUTH DAKOTA BORDER. THE SNOW WILL REDUCE VISIBILITIES AT
TIMES MAKING TRAVEL HAZARDOUS. 
 
TRAVELERS SHOULD CARRY A WINTER SURVIVAL KIT AND LET OTHERS KNOW YOUR
TRAVEL ROUTE. DRESS WARMLY AND KEEP EXPOSED SKIN TO A MINIMUM IF
VENTURING OUTDOORS.  

NDZ001>005-009>013-131900-
/O.CON.KBIS.WC.W.0004.000000T0000Z-091213T1800Z/
/O.CON.KBIS.WC.Y.0016.091213T1800Z-091214T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...RUGBY
447 AM CST SUN DEC 13 2009

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
CST THIS EVENING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY. A
WIND CHILL ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING. 

* TEMPERATURES THIS MORNING WILL RANGE FROM 20 TO 25 BELOW WITH
  AFTERNOON HIGHS AROUND 10 BELOW. THE COLD TEMPERATURES COMBINED
  WITH 5 TO 15 MPH WINDS WILL CAUSE WIND CHILLS OF 35 TO 45 BELOW
  TODAY.

* EXPOSED SKIN WILL FREEZE IN 10 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT
IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE
NOT TAKEN.

&&

$$

NDZ017>023-025-031>037-040>048-050-051-131900-
/O.CON.KBIS.WC.Y.0015.000000T0000Z-091214T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
447 AM CST SUN DEC 13 2009 /347 AM MST SUN DEC 13 2009/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THIS EVENING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING. 

* TEMPERATURES THIS MORNING WILL RANGE FROM 10 TO 20 BELOW WITH
  THE HIGHS THIS AFTERNOON ZERO TO 10 BELOW. NORTH WINDS 5 TO 15
  MPH WILL DROP THE WIND CHILL INDEX TO 25 TO 40 BELOW.

* EXPOSED SKIN WILL FREEZE IN 10 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 

&&

$$
000 
WWUS43 KBIS 131814
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CST SUN DEC 13 2009

...VERY COLD WIND CHILLS NORTH TODAY...

.ARCTIC HIGH PRESSURE WILL CONTINUE TO PUSH INTO THE STATE TODAY.
AFTERNOON HIGHS WILL RANGE FROM AROUND ZERO ALONG THE SOUTH
DAKOTA BORDER TO NEAR 15 BELOW ALONG THE CANADIAN BORDER. THE
COLD TEMPERATURES COMBINED WITH NORTH WINDS OF 5 TO 15 MPH WILL
CAUSE WIND CHILLS OF 25 TO 35 BELOW ACROSS NORTHWEST AND NORTH
CENTRAL NORTH DAKOTA THIS AFTERNOON.

IN SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...WIND CHILLS WILL
REMAIN RIGHT AT...OR BELOW ADVISORY CRITERIA...WITH LIGHT WINDS.
THEREFORE THE WIND CHILL HAS BEEN CANCELLED. HOWEVER...WITH AREAS
OF LIGHT SNOW...AND WIND CHILLS TO 25 BELOW...MOTORISTS SHOULD
STILL USE CAUTION THROUGHOUT WESTERN AND CENTRAL NORTH DAKOTA THIS
AFTERNOON. 

NDZ001>005-009>013-140000-
/O.EXP.KBIS.WC.W.0004.000000T0000Z-091213T1800Z/
/O.CON.KBIS.WC.Y.0016.000000T0000Z-091214T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...RUGBY
1214 PM CST SUN DEC 13 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WIND CHILL WARNING HAS EXPIRED...

THE WIND CHILL WARNING IS NO LONGER IN EFFECT. A WIND CHILL
ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TEMPERATURES RISING TO 10 TO 15 BELOW ZERO...WITH WINDS OF 5 TO
  10 MPH WILL PRODUCE WIND CHILLS OF 25 TO 35 BELOW THIS AFTERNOON.

* EXPOSED SKIN WILL FREEZE IN 10 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NDZ017>023-025-031>037-040>048-050-051-131915-
/O.CAN.KBIS.WC.Y.0015.000000T0000Z-091214T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
1214 PM CST SUN DEC 13 2009 /1114 AM MST SUN DEC 13 2009/

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILLS WILL REMAIN RIGHT AT...OR BELOW ADVISORY CRITERIA
THROUGH THE AFTERNOON...WITH LIGHT WINDS. THEREFORE THE WIND
CHILL ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Dec 12, 3:10 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Dec 12, 3:10 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CST SAT DEC 12 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND WIND CHILL
ADVISORIES ACROSS THE FORECAST AREA TONIGHT AND SUNDAY. A POSSIBLE
WIND CHILL WARNING MIGHT BE NEEDED LATER TONIGHT IN THE NORTH.
IN ADDITION...NEAR ADVISORY FORECAST SNOW AMOUNTS SUNDAY ACROSS
THE SOUTHWEST AND THEN SOUTH CENTRAL SUNDAY NIGHT ALONG WITH
ONGOING WIND CHILL ADVISORY COULD PROMPT THE ISSUANCE OF A WINTER
WEATHER ADVISORY TO ENCOMPASS THE ENTIRE GAMBIT OF WEATHER
ADVISORY ELEMENTS. BUT AT THIS TIME FEEL IT IS WISE TO DEFER THIS
TO FUTURE SHIFTS AND DEAL WITH THE IMPENDING WIND CHILL ADVISORIES
FOR TONIGHT/SUNDAY.

FOR TONIGHT...BASED ON THE ARCTIC AIR NOW SPILLING SOUTH FROM
CANADA AND INTO NORTH CENTRAL NORTH DAKOTA...ALONG WITH CURRENT
APPARENT TEMPS NEAR WIND CHILL ADVISORY CRITERIA...HAVE DECIDED TO
AMEND OUR CURRENT WIND CHILL ADVISORY AND BEGIN IT EARLIER.
INSTEAD OF A 06Z SUNDAY VALID START TIME ACROSS CENTRAL AND
NORTHERN NORTH DAKOTA WILL NOW BEGIN IT AT 00Z SUNDAY. ALSO ACROSS
OUR FAR SOUTHERN COUNTIES...WILL BEGIN THAT ADVISORY AT 06Z
SUNDAY. WILL POSSIBLY NEED TO UPGRADE OUR FAR NORTHERN COUNTIES TO
A WIND CHILL WARNING AFTER 06Z SUNDAY AS -40F TO -48F APPARENT
TEMPS DEVELOP. WILL BEGIN WITH THE WIND CHILL ADVISORY AND THEN
LET THE SWING SHIFT LOOK CLOSER AT THIS AND UPGRADE IF NECESSARY
LATER THIS EVENING.

IT IS POSSIBLE THAT THE SOUTHERN COUNTIES MAY BE OUT OF ADVISORY
CRITERIA BY AROUND 18Z SUNDAY. THIS WOULD ONLY BE FOR THE AFTERNOON
HOURS...THEN APPARENT TEMPS WOULD SUGGEST ANOTHER WIND CHILL
ADVISORY WOULD BE NEEDED SUNDAY NIGHT AND MONDAY. IT MIGHT BE AT
THIS POINT THAT A WINTER WEATHER ADVISORY COULD BE THE RIGHT CALL
IF SNOWFALL AMOUNTS ACROSS THE SOUTHWEST AND EVENTUALLY ACROSS THE
SOUTH CENTRAL ALSO POSE A HAZARD. IF SO THE WIND CHILL ADVISORY
COULD BE ABSORBED INTO A WINTER WEATHER ADVISORY...OR VICE VERSA.
WILL NEED TO ASSESS THIS CLOSER TONIGHT/SUNDAY MORNING.

FOR SUNDAY AND SUNDAY NIGHT...AN INCOMING PACIFIC SHORTWAVE NOW
COMING INTO NORTHWEST CALIFORNIA WILL TRACK EAST. A SURFACE LOW
PRESSURE WILL MOVE FROM SOUTHEAST WYOMING AND ACROSS THE CENTRAL
PLAINS. SHOULD BE ENOUGH MOISTURE AND LIFT TO PRODUCE A COUPLE OF
INCHES OF SNOW ACROSS OUR SOUTHERN COUNTIES SUNDAY THROUGH SUNDAY
NIGHT.

ON MONDAY...ARCTIC AIR REMAINS FIRMLY IN PLACE. ANY PRECIPITATION
WILL END EARLY WITH TEMPERATURES DURING THE DAYLIGHT HOURS
REMAINING MOSTLY BETWEEN ZERO AND 10 BELOW ZERO ACROSS THE CWA.
A NORTHERN STREAM UPPER TROUGH SWINGS THROUGH MONDAY EVENING
FOLLOWED BY A 1038MB SURFACE HIGH...WHICH PUSHES THROUGH SOUTHWEST
NORTH DAKOTA AND INTO NORTH CENTRAL SOUTH DAKOTA BY 12Z TUESDAY.
EXPECT OVERNIGHT LOWS BY TUESDAY MORNING RANGING BETWEEN 15 BELOW
TO 25 BELOW ZERO.

FOR TUESDAY AND TUESDAY NIGHT...THE SURFACE HIGH MOVES EAST WITH
NORTHWEST UPPER FLOW. AFTER A FRIGID MORNING LOW...AFTERNOON HIGHS
WILL ONLY RISE INTO THE LOWER SINGLE POSITIVE DIGITS...ZERO TO 5
ABOVE. DRY TUESDAY INTO TUESDAY NIGHT. LOWS WEDNESDAY MORNING
STILL COLD RANGING BETWEEN ZERO AND 15 BELOW.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

AFTER A BITTERLY COLD SHORT TERM THE 12 UTC MODELS ALL SHOW SIGNS OF
MODERATING TEMPERATURES DURING THE LONG TERM PERIOD. THIS IS EXPECTED
TO OCCUR AS THE POLAR VORTEX OVER SOUTHERN CANADA SHIFTS SOUTHEASTWARD
ACROSS THE NORTHEASTERN CONUS. SIGNS OF A NEGATIVE NAO...WITH A
BLOCKING RIDGE ACROSS GREENLAND SHOULD KEEP MUCH OF THE NORTHEASTERN
CONUS COLD THROUGH THE PERIOD. HOWEVER...NORTH DAKOTA WILL RESIDE
IN BETWEEN THE COLD TO THE EAST AND RELATIVELY WARMER AIR TO THE
WEST. RISING 500MB HEIGHTS ASSOCIATED WITH A BUILDING BROAD RIDGE
ACROSS THE WESTERN CONUS WILL SET THE STAGE FOR LOW LEVEL WESTERLIES
ACROSS THE REGION. THIS WILL HELP TO SCOUR OUT MOST OF THE BITTERLY
COLD AIR ACROSS THE REGION...AT LEAST FOR NOW. HOWEVER...THE MAIN
CONCERN IS THE AMOUNT OF WARMING THAT WILL OCCUR. WITH US BEING
NEAR THE SHORTEST DAY OF THE YEAR...IT WILL TAKE A GOOD WESTERLY
DOWNSLOPING SURFACE WIND TO WARM THE AREA UP ABOVE FREEZING. IT
APPEARS THIS WILL HAPPEN ACROSS THE SOUTHWEST. THEREFORE THIS AREA
WILL LIKELY BENEFIT FROM SOME ABOVE FREEZING TEMPERATURES.
UNFORTUNATELY...AREAS FARTHER EAST AND NORTH MAY REMAIN IN THE 20S
AND TRAPPED UNDER AN INVERSION. THEREFORE...THE WARMUP MAY JUST
PUT US BACK NEAR OUR SEASONAL AVERAGE.

THE NEXT CONCERN IS THE CHANCES FOR PRECIPITATION DURING THE PERIOD.
SEVERAL MID LEVEL DISTURBANCES...EMANATING FROM THE EASTERN
PACIFIC...WILL TOP THE WESTERN CONUS RIDGE AND BRING AT LEAST SLIGHT
CHANCES FOR PRECIPITATION TO PORTIONS OF THE AREA. TIMING OF THESE
SMALLER SCALE DISTURBANCES IS ALWAYS A CHALLENGE. HOWEVER...IT
APPEARS THE BEST CHANCES WILL BE ON WEDNESDAY ACROSS THE NORTH AND
EAST AND AGAIN ON THURSDAY NIGHT. THEREFORE I HAVE FOCUSED A SLIGHT
CHANCE OF SNOW DURING THESE TWO PERIODS. PRECIP TYPE COULD BE IN
QUESTION AS ABOVE FREEZING MID LEVEL TEMPERATURES COULD LEAD TO A
WINTER MIX. LATER FORECAST SHIFTS WILL HAVE TO KEEP AN EYE ON
THIS.

&&

.AVIATION...
THE MAIN AVIATION HAZARDS THIS PERIOD WILL BE LOW CIGS AND LOW
VISIBILITIES IN SNOW. STRONG COLD AIR ADVECTION IN THE WAKE OF A COLD
FRONTAL PASSAGE THIS MORNING...IS CAUSING LOW MVFR AND IFR CIGS TO
DEVELOP ACROSS THE STATE. A SERIES OF MID LEVEL DISTURBANCES ARE
ALSO PRODUCING AREAS OF LIGHT SNOW...WHICH IS REDUCING VISIBILITIES AS
LOW AS A MILE AT TIMES. THIS TREND IS EXPECTED TO CONTINUE THROUGH
SUNDAY...WITH THE CHANCES FOR SNOW SHIFTING SOUTH ACROSS SOUTHERN
NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6
PM CST /5 PM MST/ SUNDAY FOR NDZ001>005-009>013-017>023-025-
031>037.

WIND CHILL ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6
PM CST /5 PM MST/ SUNDAY FOR NDZ040>048-050-051.

&&

KS/KJB
Hazardous weather outlook, Dec 12, 4:01 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CST SAT DEC 12 2009

NDZ001>005-009>013-017>023-025-031>037-131000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-
401 PM CST SAT DEC 12 2009 /301 PM MST SAT DEC 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ARCTIC HIGH PRESSURE WILL APPROACH THE STATE TONIGHT AND ON
SUNDAY. THE COMBINATION OF SUBZERO TEMPERATURES AND NORTH WINDS OF
10 TO 20 MPH WILL CAUSE EXTREMELY DANGEROUS WIND CHILLS.
THEREFORE...A WIND CHILL ADVISORY HAS BEEN ISSUED FOR WIND CHILLS
OF 25 TO 40 BELOW. WIND CHILLS IN EXCESS OF 40 BELOW ARE ALSO
POSSIBLE LATE TONIGHT ACROSS NORTHERN NORTH DAKOTA. IF THIS
APPEARS TO BE IMMINENT...THIS AREA WILL BE UPGRADED TO A WIND
CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND CHILL ADVISORY WILL CONTINUE THROUGH THE DAY ON SUNDAY.
THE ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH TUESDAY AND
ADDITIONAL WIND CHILL ADVISORIES MAY BE ISSUED.

IN ADDITION TO THE DANGEROUS COLD...THERE IS THE THREAT FOR SOME
ACCUMULATING SNOW ON SUNDAY AND SUNDAY NIGHT AS AN UPPER LEVEL
DISTURBANCE AFFECTS THE AREA. THE BEST CHANCE FOR ACCUMULATIONS
WILL BE ACROSS SOUTHERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040>048-050-051-131000-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
401 PM CST SAT DEC 12 2009 /301 PM MST SAT DEC 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND CHILL ADVISORY HAS BEEN ISSUED FOR LATE TONIGHT FOR WIND
CHILLS 25 TO 35 BELOW. ARCTIC HIGH PRESSURE WILL APPROACH THE
STATE TONIGHT AND ON SUNDAY. THE COMBINATION OF SUBZERO TEMPERATURES
AND NORTH WINDS WILL CAUSE BITTERLY COLD WIND CHILLS SUNDAY. THE
ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH TUESDAY AND
ADDITIONAL WIND CHILL ADVISORIES MAY BE ISSUED.

IN ADDITION TO THE DANGEROUS COLD...THERE IS THE THREAT FOR SOME
ACCUMULATING SNOW ON SUNDAY AND SUNDAY NIGHT AS AN UPPER LEVEL
DISTURBANCE AFFECTS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KJB

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 8:52 PM CSTWind Chill AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more39 hr
Dec 13, 3:49 PM CSTWind Chill AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Dunn and 17 more20 hr

Nearby

Wind Chill Warnings in North Dakota, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.